Hawaii, 2018

Volcanic Ashfall in Hawaii, May 29 to 31, 2018

May 29 to 31, 2018 · NWS HFO · 4 events in 1 county or zone

Halemaumau Crater on the Kilauea Volcano Summit showed bursts of volcanic emissions from time to time. Areas of trace to light volcanic ash were deposited over portions of the Kau District on the Big Island of Hawaii.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

Halemaumau Crater on the Kilauea Volcano Summit showed bursts of volcanic emissions from time to time. Areas of trace to light volcanic ash were deposited over portions of the Kau District on the Big Island of Hawaii. There were no reports of significant injuries or property damage from the ash fall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at May 29, 10:19 AM HST, 0 minutes earlier.

Area forecast discussion, May 29, 10:19 AM HST, 0 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1019 AM HST Tue May 29 2018

.SYNOPSIS...
Trade winds are forecast to gradually increase today and tonight
as high pressure builds in north of the area. Moderate trade winds
will continue through Friday then diminish a bit over the weekend
as the high weakens northeast of the area. Showers will tend to
favor windward and mauka areas. High clouds will continue to
stream up over the area for the next several days due to an upper
low west of the state.

&&

.DISCUSSION...
Short-term (through tonight) guidance remains in good agreement
and supports the broad surface trough that led to a brief period
with weaker trades through the holiday shifting westward and away
from the state. Trades will return and become breezy as high
pressure rebuilds over the region. Cloudy conditions, mainly in
the form of high clouds, will likely hold in place due to the
southwest upper flow drawing middle- to upper-level moisture
northward into the area east of a broad upper low. Plenty of low-
level moisture with precipitable water (PW) values ranging from
1.4-1.9" will support showery conditions, mostly over windward and
mauka locations. Occasional showers will manage to spill over
into leeward areas.

A more stable and typical trade wind pattern is forecast to
return through the second half of the work week beginning
Wednesday as high pressure remains north of the state. Clouds and
showers that do develop through this period will focus over
windward and mauka locations. Upper clouds, however, may lead to
cloudy conditions at times as the upper low shifts eastward or
back toward the state.

For the upcoming weekend, guidance supports a weakness developing
within the ridge as a front passes well north of the state. If this
evolves, trades may relax once again locally. Will continue to
monitor and refine this extended portion of the forecast as
confidence increases.

A Special Weather Statement continues to highlight the potential for
ashfall (trace amounts) across portions of the Big Island's Kau
District. The low-level flow (up to 10 kft) has shifted out of the
east-southeast and will continue through the day today. The
latest UH vog model guidance reflects this and depicts volcanic
emissions from the Kilauea volcano shifting over other locations
on the Big Island and potentially nearing the smaller islands by
the end of the day today. The low-level flow is forecast to shift
back to a more easterly direction through second half of the work
week beginning Wednesday.

&&

.AVIATION...

&&

.MARINE...
A weak surface trough just west of the islands will shift westward away
from the area over the next few days as a strong area of high
pressure builds to the north of the state. Trade winds will
strengthen today, reaching breezy levels tonight through Wednesday
night. Trades will ease a bit Thursday through the weekend, but
moderate to breezy conditions should prevail. A Small Craft
Advisory (SCA) remains in effect for the typically windy waters
around Maui and the Big Island through Wednesday night. This SCA
may need to be extended through the end of the work week.
Additionally, as the trade winds peak tonight through Wednesday
night, the SCA may need to be expanded to include some additional
marine zones.

A new SSW swell will build today and reach above-average heights
tonight through Thursday. After a trend downward Friday and
Saturday, another above average south swell is expected to build
on Sunday, possibly peaking close to advisory levels early next
week. Surf along east facing shores will remain small through
today, then rise to above average heights tonight into the
upcoming weekend. Surf for north facing shores will remain small
as well.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 AM HST Thursday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

&&

SYNOPSIS...Burke
DISCUSSION...Gibbs
AVIATION...Chevalier
MARINE...TS

In the hours before

Special weather statement, May 29, 10:19 AM HST, 0 minutes before
Special Weather Statement
National Weather Service Honolulu HI
1019 AM HST Tue May 29 2018

HIZ024-300830-
South Big Island-
1019 AM HST Tue May 29 2018

...PERIODS OF ASHFALL LIKELY FROM KILAUEA VOLCANO...

Although radar data has not detected any significant bursts of
volcanic ash from Halemaumau Crater over the past few several
hours, additional bursts of ash will remain possible at any time.
Low level winds will remain out of the east-southeast today, then
shift back out of the east Wednesday. These winds will support
volcanic emissions and ashfall potentially impacting other
locations on the Big Island, such as the Hilo and Kona Districts.
In addition to this potential over the Big Island, some emissions
could reach the smaller islands today.

With winds spreading ash in the same direction, repeated eruptions
will lead to a heavier buildup of ash. In addition, any ash deposited
over the last several days will likely be picked up by local winds,
contributing to dusty conditions.

Avoid excessive exposure to ash which is an eye and respiratory
irritant. Pele's hair and other lightweight volcanic glass from
high fountaining fissures are being transported downwind.
Residents are urged to minimize exposure to these volcanic
particles, which can cause skin and eye irritation similar to
volcanic ash. Those with respiratory sensitivities should take
extra precaution to minimize exposure.

&&

For more information on the status of Kilauea Volcano, please see
https://volcanoes.usgs.gov/volcanoes/kilauea/status.html.

For health and safety recommendations, please visit the Hawaii
Interagency Vog Information Dashboard at https://vog.ivhhn.org.

The USGS website for submitting ash reports can be found at
http://hawaiiash.science.

Burke

Event by event

4 volcanic ashfall. Local standard time, as filed.

Volcanic Ashfall, South Big Island

When
May 29, 10:19 AM HST to 10:30 PM HST
Where
South Big Island forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, South Big Island

When
May 29, 10:26 PM HST to May 30, 10:30 AM HST
Where
South Big Island forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, South Big Island

When
May 30, 10:43 AM HST to May 31, 10:30 AM HST
Where
South Big Island forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, South Big Island

When
May 31, 10:31 AM HST to 11:59 PM HST
Where
South Big Island forecast zone
Reported by
Other Federal Agency

What these are

The record’s own kinds of event.

The same day elsewhere

More

Every storm in Hawaii in 2018Every state in 2018This day in weather historyWarnings in Hawaii, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750007, 750008, 750009, 750010.